Is your probiotic making you sick?


probitoics

I started a course of antibiotics last week for a gum infection.  We all know the consequences of antibiotics-stomach upset and for us ladies, yeast infections.  I started reading up on probiotics in conjunction with antibiotic usage and decided to try to take something to ward off the usual nasty side effects.

I started with acidophilus.  After taking several pills I got an upset stomach and burning urine.  I did some research and turned up all of these nasty side effects from mayoclinic.org:

People who are sensitive to lactose may develop stomach discomfort or other side effects from products that contain L. acidophilus. This is not caused by the bacteria, but by the trace amounts of lactose that they may contain from the manufacturing process.

L. acidophilus is likely safe when used appropriately in the general population of children and adults. L. acidophilus has been well tolerated, with few side effects reported. The most common side effect is gas, which usually decreases with continued use. Though some Lactobacillus strains have been linked to infection, the probiotic use of these strains is generally considered safe. Some research suggests that half of the reported serious cases of infections due to Lactobacillus tend to occur in people with immune problems.

Lactobacillus may also cause arthritis, bloating, blockage of a lung artery, diarrhea, disease of the esophagus, heart inflammation, liver infection, skin reactions, stomach cramping, stomach lining inflammation, stomach rumbling, and vaginal burning and discomfort.

Well, that would explain a lot.  If you have dairy intolerance you might want to stay away from this.  While it’s technically dairy free it is manufactured from lactose.

Wanting to avoid the side effects of the antibiotic, I read up some more and decided to take Floristor.  It’s made from yeast, not bacteria.  The idea behind this is that antibiotics will kill off lactobacillus because it is a bacterium.  It will not kill off yeast.  But I found it disturbing that when I read the leaflet that was enclosed with the product that it contains fructose. This is not on the actual package label.  If you have IBS, fructose can play havoc with your stomach.  It also contains lactobacillus.  It caused the same problems as the acidophilus.

There are side effects from Floristor as well from Webmd:

An increase in stomach gas or bloating may occur. If this effect persists or worsens, notify your doctor or pharmacist promptly.

Tell your doctor right away if any of these unlikely but serious side effects occur: signs of infection (such as high fever, chills, persistent cough).

A very serious allergic reaction to this product is rare. However, seek immediate medical attention if you notice any of the following symptoms of a serious allergic reaction: rash, itching/swelling (especially of the face/tongue/throat), severedizziness, trouble breathing.

This is not a complete list of possible side effects. If you notice other effects not listed above, contact your doctor or pharmacist…

So I will be staying away from probiotics.  If you are considering taking them, consider the side effects.  Just because it is supposed to make you healthier, doesn’t mean it will make you healthier.

 

2 thoughts on “Is your probiotic making you sick?

  1. Oh my goodness! I’m SO glad you posted this. Probiotics made me sick every single time… Thanks for the information. I can’t BELIEVE they can cause a liver infection, as stated above. Yikes.

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s